SSRI-associated optic neuropathy

Eye (Lond). 2015 Sep;29(9):1233-5. doi: 10.1038/eye.2015.119. Epub 2015 Jul 3.

Abstract

Purpose: We report five cases of optic neuropathy (ON) identified over a 2-year period within an island population of 140 000. These cases display characteristics possibly related to long-term treatment with selective serotonin reuptake inhibitors (SSRIs).

Methods: Retrospective analysis of casenotes. Each case has been assessed using the Naranjo algorithm to indicate likelihood of adverse drug reaction (ADR).

Results: Clinical assessment and investigation confirmed ON in all cases with a vascular origin suspected. SSRI cessation may help protect the unaffected eye and in some cases recovery of vision seems possible. The Naranjo scores indicated possible ADR in four cases and probable ADR in one case.

Conclusions: In 2004, ~7% of the UK adult population was receiving SSRI treatment for a range of 4.8-7.7 years. The most common ophthalmic side effect is acute glaucoma. Currently, there remain no reports of SSRI associated ON, although papilloedema has been reported. A potential mechanism for ischaemic optic neuropathy (ION) has been described in relation to raised serotonin levels. A single case of central retinal vein occlusion exists along with reports of deep vein thrombosis (DVT) and ischaemic stroke. We recommend a review of SSRI treatment in cases of acute ON.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Female
  • Humans
  • Male
  • Middle Aged
  • Optic Nerve Diseases / chemically induced*
  • Retrospective Studies
  • Serotonin Uptake Inhibitors / adverse effects*
  • Vision Disorders / chemically induced

Substances

  • Serotonin Uptake Inhibitors